Common antibiotics could trigger miscarriages if taken early in pregnancy, research suggests.
While many types of antibiotics were found to be safe, certain forms were linked with a significantly increased risk, scientists discovered.
Experts said the link was particularly worrying because infections are common during pregnancy, so women are more likely to need the drugs. The Canadian team, which tracked more than 90,000 pregnancies, found some antibiotics more than doubled the risk of miscarriage.
Doctors had warned that antibiotics could increase the risk of premature birth or low birth weight, but this is the first major study to establish a link to miscarriage.
But the research, published in the Canadian Medical Association Journal, suggests care is needed over what types of antibiotics are selected to treat such infections.
The Montreal University team found increased risk for the macrolides, quinolones, tetracyclines, sulfonamides and metronidazole groups of antibiotics.
Erythromycin had no increased risk, nor did nitrofurantoin, which is often used to treat urinary tract infections in pregnant women.
Researcher Dr Anick Berard and her team looked at data from 1998 to 2009, comparing 8,702 miscarriages with 87,000 healthy pregnancies.
Some 16.4 per cent of the women who miscarried had taken antibiotics, compared with 12.4 per cent of those with no problems.
When they broke down the findings, the scientists found women who took azithromycin were 65 per cent more likely to suffer a miscarriage than those who did not, those who took clarithromycin had a 135 per cent increased risk, metronidazole was linked to a 70 per cent increase, sulphonamides showed a 101 per cent increase, tetracyclines 159 per cent and quinolones 172 per cent.
Dr Berard said: ‘Given that the baseline risk of spontaneous abortion can go as high as 30 per cent, this is significant.’
In Britain, some of the drugs such as tetracyclines and quinolones come with warnings they should not be taken during pregnancy. But some carry no such warning or warn only that they should be not taken at high doses.
Dr Andrew Thomson, of the Royal College of Obstetricians and Gynaecologists, said further studies were needed to work out ‘whether pregnancy loss is caused by the antibiotics or by the infection’.